Alert archive / Arizona / Flash Flood Warnings in 2024

Flash Flood Warning 41, NWS Las Vegas, NV

August 10, 2024Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Aug 10, 2024, 1:17 PM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2024, 1:17 PM MST (20:17 UTC)
Expired
Aug 10, 2024, 4:30 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Mohave County, AZ

The radar

The Cedar City radar (KICX), 131 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 8.3 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2024-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 266 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2024-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
266 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
2762 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-55 m²/s²
0-3 km storm-relative helicity
-43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

269 
WGUS55 KVEF 102017
FFWVEF
AZC015-102330-
/O.NEW.KVEF.FF.W.0041.240810T2017Z-240810T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
117 PM PDT Sat Aug 10 2024

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Northeastern Mohave County in northwestern Arizona...

* Until 430 PM MST.

* At 117 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain just uphill from the west fork of the Mount Trumbull 
  Loop. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  West fork of the Mount Trumbull Loop

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3643 11341 3655 11345 3658 11337 3646 11328

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CM
3 follow-up statements
232 
WGUS75 KVEF 102120
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
220 PM PDT Sat Aug 10 2024

AZC015-102330-
/O.CON.KVEF.FF.W.0041.000000T0000Z-240810T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
220 PM MST Sat Aug 10 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM MST THIS 
AFTERNOON FOR NORTHEASTERN MOHAVE COUNTY...

At 220 PM MST, Doppler radar indicated light to moderate rain 
falling over the west fork of the Mount Trumbull Loop. Very heavy 
rain fell in the area earlier, and flash flooding is still a concern.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  West fork of the Mount Trumbull Loop

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3643 11341 3655 11345 3658 11337 3646 11328

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CM
137 
WGUS75 KVEF 102222
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
322 PM PDT Sat Aug 10 2024

AZC015-102330-
/O.CON.KVEF.FF.W.0041.000000T0000Z-240810T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
322 PM MST Sat Aug 10 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM MST THIS 
AFTERNOON FOR NORTHEASTERN MOHAVE COUNTY...

At 322 PM MST, Doppler radar indicated light to moderate rain 
falling over the west fork of the Mount Trumbull Loop. Very heavy 
rain fell in the area earlier, and flash flooding is still a concern.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  West fork of the Mount Trumbull Loop

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3643 11341 3655 11345 3658 11337 3646 11328

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CM
870 
WGUS75 KVEF 102325
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
425 PM PDT Sat Aug 10 2024

AZC015-102335-
/O.EXP.KVEF.FF.W.0041.000000T0000Z-240810T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
425 PM MST Sat Aug 10 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 430 PM MST THIS AFTERNOON FOR 
NORTHEASTERN MOHAVE COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 3643 11341 3655 11345 3658 11337 3646 11328

$$

SM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 12:54 PM MST, 23 minutes earlier.

Area forecast discussion, Aug 10, 12:54 PM MST, 23 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
1254 PM PDT Sat Aug 10 2024

.SYNOPSIS...Monsoonal moisture will continue to provide fuel
for thunderstorms across southern Nevada, northwest Arizona and
eastern San Bernardino County through Sunday. Above normal
temperatures will continue as high pressure persists over the
southwestern states. Drier air is forecast to push into the region
Monday and much of the coming week, reducing thunderstorm chances
and bringing slightly cooler temperatures to the region.
&&

.SHORT TERM...through Sunday night.

Thunderstorms started developing before noon over the mountains of
southern Nevada and northwest Arizona and conditions are favorable
for thunderstorm coverage to expand through the afternoon as cells
slowly move toward the east-southeast. This will increase the
potential for storms moving off the mountains and across the valleys
of central and southern Clark County including Las Vegas...
especially over the southern and western parts of the metro area.
Surface CAPE values around 1000 J/kg were in place across much of
southeast Nevada northwest Arizona and eastern San Bernardino County
in California and full surface heating will largely remove any
remaining CIN. Also, surface dewpoints in the upper 50s and
precipitable water values near 1.4 inches support the potential for
isolated heavy rain with some storms. After surface heating
initiates storms, boundary interactions should aid convection into
this evening especially over Mohave County and the lower Colorado
River Valley. Hi res models indicate the potential for convection
over southwest Arizona this afternoon to push widespread outflow and
additional low level moisture up across northwest Arizona and far
southern Nevada tonight.

This additional infusion of moisture will keep the moist and
unstable air mass largely over the same portion of our forecast area
Sunday. The latest HREF and NBM indicate a slight decrease in PoPs
over Clark County Sunday afternoon, but higher values over northeast
Mohave County around Colorado City. There are indications of
ingredients coming together for heavy rainfall concentrating around
that area Sunday afternoon.

High temperatures will continue to run 3-6 degrees above normal
which translates to highs of 103 to 109 across the Mojave
Desert zones. Overnight lows stay warm in the lower deserts.

.LONG TERM...Monday through Saturday.

A drying trend is shaping up Monday through at least Thursday as a
broad trough dropping down from the Pacific Northwest into the
western states leads to a widespread dry southwest flow which will
begin pushing moisture east of our area Monday then will likely
totally scour it out by Tuesday. An eastern Pacific high approaching
the SoCal coast then reinforces the drying with west-northwest flow
aloft Wednesday-Thursday which may persist beyond as ensemble
clusters indicate another broad trough dipping over the Pacific
Northwest and northern California/Nevada.

However, if this trough axis holds near the West Coast it would
allow the ridge to amplify over New Mexico/Colorado and resulting in
a southeast flow directing moisture from northern Mexico up across
Arizona and back into our area Friday and Saturday. The ECMWF
ensemble members are indicating this trend more than the GEFS. The
latest NBM Pop grids do bring 20-30 percent values into eastern
Mohave County Friday then spread 15-20 percent values into southern
Nevada by Saturday afternoon.

While we wait for monsoon moisture to return, breezy afternoons and
high temperatures holding generally between 100 and 108 degrees can
be expected for most desert zones.

&&

.AVIATION...For Harry Reid...A messy afternoon and early evening is
likely. Thunderstorms will develop over the local mountains and
drift east to southeast, ejecting outflow winds which will not only
impact airport operations but also help develop new thunderstorms.
There is a high (70%) probability of outflow winds of 20 to 30 knots
affecting the terminal, and a lower (30%) probability of a
thunderstorm directly impacting the airfield. By about 03Z the
weather should be settling down, but there is low confidence in what
the winds will look like at that time after possibly multiple rounds
of outflows. It looks like thunderstorm potential will be a little
bit lower on Sunday and much lower on Monday, although the Mormon
Mesa and Peach Springs corridors will still be affected.

For the rest of southern Nevada, northwest Arizona and southeast
California...Thunderstorm chances are expected this afternoon and
evening near and east of a line from Morongo Valley to Mount
Charleston to Rachel, with the highest chances in Mohave County. The
main threats will be erratic, gusty winds and locally lowered
ceilings with terrain obscuration. The same areas will be at risk
for thunderstorms Sunday, with the same threats, before drier air
moving in from the west pushes thunderstorm chances eastward to
Mohave County and the Nevada/Utah border area on Monday.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM/LONG TERM...Adair
AVIATION...Morgan

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 12:15 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Aug 10, 4:31 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr

Nearby

Flash Flood Warnings in Arizona, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.